Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 21, 2004, 4:12 PM EDT for Norfolk County, Plymouth County, Suffolk County, Massachusetts. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 21, 2004, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 212012 SVRBOX MAC021-023-025-212045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS THIS INCLUDES THE CITIES OF...WEYMOUTH...QUINCY SOUTHERN SUFFOLK COUNTY IN EASTERN MASSACHUSETTS EXTREME NORTH CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS * UNTIL 445 PM EDT * AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RANDOLPH...OR ABOUT 6 MILES SOUTHWEST OF QUINCY...AND MOVING NORTHEAST AT 60 MPH. THIS STORM ALREADY DOWNED TWO TREES IN WALPOLE AND ONE LARGE TREE IN SHARON. * THE SEVERE THUNDERSTORM WILL BE NEAR... HULL AND COHASSET BY 420 PM EDT GET INDOORS IMMEDIATELY WHEN THIS STORM APPROACHES. LAT...LON 4227 7119 4216 7111 4228 7050 4241 7068 $$ JWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:11 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 21, 1:11 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION..UPDATE SPC WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
111 PM EDT SAT AUG 21 2004
...SVR/FFW ? FOR BDL-PVD? AND THEN HEAVY SURF ADVISORY AND DANGEROUS
RIP CURRENT SITUATION PRESENTED FOR SOUTH COASTAL RHODE ISLAND AND
SOUTH MASSACHUSETTS...
SPC WATCH GOING OUT IN 10 MIN. POSSIBLE SVR SOON IN HFD COUNTY.
SKYWARN IS HERE ON BOARD.
SPS OUTLOOK FOR THIS AFTN ISSUED MA PIKE SWD...PER 1549Z SWOMCD...
OUR COLLAB WITH OKX ON WIND AND THE RADAR. NOWS/SPS ON
SVR/FFW/HEAVY SURF AND RIP CURRENT ALL STAND AS IS.
SKYWARN IS COMING TO THE OFFICE ARD 130PM. SKYWARN BE ALERT FOR
REPORTS OF 2 OF RAIN OR GREATER AND DAMAGING WIND AND RIP CURRENT
CONDS IN THE VARIOUS AREAS.
HWO BEING UPDATED.
UPDATE 1550Z: BRAINTREE 2.2 IN 1 HR. HINGHAM 1.4 IN 1 HR WITH .7 IN
10 MIN.
1450Z: 1.85 IN SHARON MASS IN 40 MINUTES.
EQUIPMENT: IJD MAY BE A POWER PBLM WITH THUNDER NR 12Z.
.SHORT TERM (TODAY AND TONIGHT)...
.SMW AND MARGINAL SVR POTENTIAL...WE JUST HAD A THIN MID LVL MESO
COMING OUT OF THE COMPLEX THAT WE ISSUED A STATEMENT FOR ABOUT AN HR
AGO. WE THINK G40 AND POSSIBLE SMW TDY I95 SEWD. TODAYS TT WILL BE
BELOW SVR THRESHOLDS. THE SWEAT IS STILL 300+ AND SO WE ARE
DISCOUNTING. THERE WILL BE LIGHTNING TODAY AND THERE WILL BE STREET
FLOODING RAINS. WE HAVE ANOTHER 12 HRS OF OCNL RW+ TO GO.
.RADAR...VCP 12 FOR POSSIBLE SMW.
.HEAVY SURF AND DANGEROUS RIP CURRENTS. WE COULD NOT ISSUE UNDER
THE NEW HEADERE BUT THE BASIC INFORMATION IS POSTED. PLEASE DO NOT
DISCOUNT THE DANGER. WEVE HAD TWO SEPARATE DAYS OF RIP CURRENTS IN
THE PAST TWO WEEKS INCLUDING BTWN BONNIE AND CHARLIE THAT MAY HAVE
BEEN ASSOCIATED WITH 1 FATALITY.
QPF...1 TO 3 INCHES OF RAINFALL IN A 12 HR PRD ENDING 02Z ANTICIPATED
WITHIN 40 MI OF I95. STREET FLOODING LIKELY. BIG RAINOUTS SOMETIME
THIS AFTN WHEN WE REFIRE UPSTREAM OR OVERHEAD. LAST 18 HRS ASIDE
FROM THE MYRIAD OF SVR REPORTS...WEVE HAD 2.5 AT RINDGE AND 2.0
GOSHEN AND ASHBURNHAM IN MA AND AFN AND MHT AS OF 12Z WERE JUST UNDER
2. PNS FOR 2+ AMTS WILL POST LATER AND BE EXPANDED. BY THE TIME ALL
IS SAID AND DONE CAN SEE MAX STP ABT 4. BOX STP IS CONTAMINATED BY
HAIL BUT IS GENERALLY AT OR BELOW REALITY....ESP S NH.
GENERALLY FOLLOWED THE GFS TIMING ON FROPA...WHICH BRINGS IT
THROUGH THE NORTHERN AND WESTERN ZONES MID AFTERNOON AND ACROSS THE
CAPE AND ISLANDS EARLY TONIGHT. TIMED END OF SHOWERS TO FROPA.
DRIER AIR MOVES IN TONIGHT. WINDS ARE EXPECTED TO BE LIGHT MOST
SPOTS...AND WITH WET GROUND THIS SHOULD BE FRUITFUL FOR FOG.
&&
.LONG TERM (12Z SUNDAY THROUGH FRIDAY)...
SURFACE HIGH PRESSURE BUILDS OVERHEAD SUNDAY...SHUNTING SOUTHWARD
SUNDAY NIGHT AND MONDAY. UPPER RIDGING LAGS AS STRONG UPPER LOW OVER
CANANDA HAS YET ANOTHER AND FINAL SHORTWAVE TO CARVE THROUGH
NORTHERN NEW ENGLAND. SURFACE REFLECTION COLD FRONT TO MOVE THROUGH
NEW ENGLAND MONDAY NIGHT GIVING REGION A REINFORCING PUSH OF COOLER
AND DRIER AIR. BUT FRONT SEEMS TO COME THROUGH WITH LITTLE MORE
THAN A WIND SHIFT...AS BEST DYNAMICS REMAINING TO OUR NORTH. BUT
THINKING IS TO ADD AT LEAST SLIGHT CHANCE FOR SHOWERS LATE IN THE
DAY MONDAY FOR NORTH/NORTHWEST SECTIONS. FOR TUESDAY RIDGE BUILDS
ALOFT AND CONTINUES THROUGH WEEKS END LOOKING TO KEEP REGION DRY.
FAVOR DECREASING CHANCE POPS IN EXTENDED PORTION OF FORECAST TO
SLIGHT CHANCE AS RIDGING STRONG FROM 700 TO 500MB.
&&
.AVIATION...
BASED ON OBSERVED VALUES UPSTREAM...HAVE GONE WITH IFR FORECAST IN
SHOWERS/TSTMS TODAY...IMPROVING TO VFR AND CLEARING LATER
THIS AFTERNOON/EVENING AT MHT AND BDL/BAF...RANGING TO OVERNIGHT AT
HYA AND ACK.
&&
.MARINE...
30 KT LOW LEVEL WINDS MOVING IN AHEAD OF THE LOW PRESSURE WAVE
SHOULD SUPPORT WIND GUSTS OF 25-30 KTS ON MOST OF THE WATERS. THUS
WILL HAVE SMALL CRAFT ADVISORY CONDITIONS TODAY AND EARLY TONIGHT.
HEAVY SURF ADVY POSTED S COAST.
GUSTY NORTHERLY WINDS SUNDAY MORNING...THEN AGAIN TUESDAY MORNING
NEAR 25 KT...OTHERWISE BENIGN OVER THE WATERS THROUGH WEDNESDAY.
&&
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL WATERS EXCEPT BOS HARBOR AND NARRAGANSETT BAY.
HEAVY SURF ADVISORY (INCLUDE RIP CURRENT) S COAST RI AND
S COAST MA
SHORT TERM...DRAG
LONG TERM...KABHazardous weather outlook, Aug 21, 12:26 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1226 PM EDT SAT AUG 21 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221101- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1226 PM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... UPDATE 1227 PM: FLASH FLOOD AND SEVERE THUNDERSTORM RISK...MARGINAL FOR CT/RI SE MA BASICALLY ALONG AND S OF THE MASS PIKE. A NEW AREA COMPARED TO YESTERDAY. PLEASE SEE THE SPS POSTED. FEW OR NO HAILERS EXPECTED. CONCERN IS FOR 1.5 IN 30 MINUTES WITH POOR DRAINAGE FLASH FLOODING AND/OR DAMAGING WIND GUST FROM A POSSIBLE BOW ECHO IN CONNECTICUT. LIGHTNING STRIKES AND POWER OUTAGES ANTICIPATED 1P-5P HFD-PVD-ORH- BOS. HEAVY SURF AND DANGEROUS RIP CURRENT ADVISORY POSTED FOR THE SOUTH COAST. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON CONNECTICUT...RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS. DRAG
In the hours before
Special weather statement, Aug 21, 2:50 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 250 PM EDT SAT AUG 21 2004 CTZ004-MAZ005>007-012>019-RIZ001>006-212000- BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-SUFFOLK MA-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 250 PM EDT SAT AUG 21 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CONNECTICUT AND INTO RHODE ISLAND AND EASTERN MASSACHUSETTS... AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...WITH TORRENTIAL DOWNPOURS AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH...ALONG A LINE FROM LOWELL AND WORCESTER MASSACHUSETTS TO WILLIMANTIC AND GUILFORD CONNECTICUT. THE LINE WAS MOVING NORTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL REACH NORTHWEST RHODE ISLAND AND THE INTERSTATE 495 CORRIDOR IN CENTRAL AND NORTHEAST MASSACHUSETTS BY 4 PM...THEN SHOULD REACH GREATER BOSTON AND PROVIDENCE BETWEEN 4 AND 5 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT. JWD
Local storm report, Aug 21, 3:13 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM LIGHTNING TOWNSEND 42.67N 71.70W
08/21/2004 MIDDLESEX MA AMATEUR RADIO
*** 3 INJ *** THREE PEOPLE STRUCK BY LIGHTNING. RELAYED
BY SKYWARN AND CONFIRMED BY THE TOWNSEND POLICE DEPT.
&&
TLMLocal storm report, Aug 21, 3:18 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM LIGHTNING TOWNSEND 42.67N 71.70W
08/21/2004 MIDDLESEX MA AMATEUR RADIO
*** 3 INJ *** THREE PEOPLE STRUCK BY LIGHTNING AT THE
TOWNSEND RIDGE COUNTRY CLUB. RELAYED BY SKYWARN AND
CONFIRMED BY THE TOWNSEND POLICE DEPT.
&&
TLMSpecial weather statement, Aug 21, 3:40 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 340 PM EDT SAT AUG 21 2004 MAZ005>007-013>023-RIZ001>007-212045- BARNSTABLE MA-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-DUKES MA-EASTERN ESSEX MA-EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SUFFOLK MA-WASHINGTON RI-WESTERN ESSEX MA-WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 340 PM EDT SAT AUG 21 2004 ...STRONG THUNDERSTORMS ENTERING RHODE ISLAND AND EASTERN MASSACHUSETTS... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEWBURYPORT AND MILFORD MASSACHUSETTS...TO SCITUATE RHODE ISLAND AND NIANTIC CONNECTICUT. THE LINE WAS MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL REACH THE BOSTON AND PROVIDENCE METRO AREAS BY 430 PM...THEN SHOULD REACH THE CAPE COD CANAL AROUND 530 PM. TORRENTIAL DOWNPOURS...WIND GUSTS TO 45 MPH...AND FREQUENT LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS AS THEY MOVE ACROSS RHODE ISLAND AND EASTERN MASSACHUSETTS. BE PREPARED TO GET INSIDE WHEN THESE STORMS APPROACH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT. JWD
Local storm report, Aug 21, 3:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
354 PM EDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM LIGHTNING TOWNSEND 42.67N 71.70W
08/21/2004 MIDDLESEX MA AMATEUR RADIO
*** 3 INJ *** THREE PEOPLE STRUCK BY LIGHTNING AT THE
TOWNSEND RIDGE COUNTRY CLUB. RELAYED BY SKYWARN AND
CONFIRMED BY THE TOWNSEND POLICE DEPT.
0345 PM TSTM WND DMG SOUTHINGTON 41.60N 72.88W
08/21/2004 HARTFORD CT AMATEUR RADIO
SEVERAL 4-5 INCH DIAMETER LIMBS DOWN.
&&
TLMSpecial weather statement, Aug 21, 4:05 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 405 PM EDT SAT AUG 21 2004 MAZ013-015-016-019-212030- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK MA- 405 PM EDT SAT AUG 21 2004 ...STRONG THUNDERSTORM SOUTHWEST OF BOSTON... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AND WIND GUSTS TO 40 MPH OVER WALPOLE...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR.. NORWOOD BY 410 PM... MILTON AND MATTAPAN BY 420 PM EDT... QUINCY AND HULL BY 430 PM EDT... COHASSET BY 440 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT. JWD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:31 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 29 min |
| Aug 21, 3:05 AM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
| Aug 21, 4:36 AM EDT | Special Marine Warning | BOX | 54 min | |
| Aug 21, 3:22 PM EDT | Special Marine Warning | BOX | 83 min | |
| Aug 21, 3:22 PM EDT | Special Marine Warning | BOX | 83 min | |
| Aug 21, 4:08 PM EDT | Special Marine Warning | BOX | 67 min | |
| Aug 21, 4:08 PM EDT | Special Marine Warning | BOX | 67 min | |
| Aug 21, 4:37 PM EDT | Special Marine Warning | BOX | 53 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.